North Dakota, 2022

Hail and Damaging Winds in North Dakota, June 20, 2022

June 20, 2022 · NWS FGF · 10 events in 3 counties and zones

Severe thunderstorms formed during the afternoon, moving across the southern and central portions of the Red River Valley, then into west-central and northwest Minnesota. Wind gusts to 85 mph were reported, along with 2 tornadoes, and numerous other reports of hail and high wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms formed during the afternoon, moving across the southern and central portions of the Red River Valley, then into west-central and northwest Minnesota. Wind gusts to 85 mph were reported, along with 2 tornadoes, and numerous other reports of hail and high wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 1:15 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 20, 1:15 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
215 PM CDT Mon Jun 20 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 20 2022

Severe storm threat the main challenge as highlighed by the SPC
outlook and mesoscale discussions. To summarize SPC, we now have a
better idea of what is possible this afternoon into the early
morning hours. Appears to be 2 rounds of severe storm potential.
Satellite and radar indicate the boundary of concern for the first
round across SE ND into NW MN. As forcing from an upper wave
approaching from South Dakota overrides this boundary, anticipate
storms to initiate. This area will be in a favorable zone of
instability (MLCAPE 3000-4000 J/KG) and effective layer shear
(40-50 knots) for organized storms. Effective SRH is weaker so not
sure about supercell potential, but anticipate at least a
multicell severe storm threat will severe hail, wind, tornadoes,
and flash flooding all possible. Storm motion anticipated to be
parallel to the boundary, so anticipate linear mode/cold pool
development with some sort of complex into NW MN becoming mainly a
wind threat. The next round will be associated with a stronger
upper wave/upper jet that will arrive after 03z or so. This would
bring the potential for some sort of convective complex with 80+
mph winds the main threat, likely where instability remains after
the first round of severe (SE ND into WC MN).

Upper low propgates north of the region tomorrow, which should
limit any impacts across our region. Will be windy and will need
to consider wind advisory, plus any showers or potential
convection across NE ND and NW MN.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 20 2022

The extended forecast period looks to offer opportunities for
several types of impactful weather, ranging from strong to severe
tstms to another round of extreme heat.

Wed will feature nothing but a (near) windless summer day with high
temps near seasonal values from the upper 70s to mid 80s, before a
series of troughs badgers the region with chances for tstms during
the period from Thu through Sat. Main upper trough would look to be
east of the area by Sun.

Looking at temps, upper ridging is expected to redevelop in the
Southern Plains, and likely develop its crest into the Northern
Plains, but not nearly as amplified as the current upper ridge over
the region. This is well reflected by the clustered guidance
solutions. A dome of warmth underneath this ridge should reach into
the Northern Plains by Thu/Fri, likely reintroducing temps into the
90s. This is illustrated by NBM's 70 to 80% chance of at least 90F
within the RRV, at least for Thu. It remains unclear at this time
the magnitude of the moisture that will come with this heat, and
will likely drive potential impacts assoc with this heat.

By late weekend into early next week, northwest flow will become
established over the region, leading to mainly dry weather and near
seasonable temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM CDT Mon Jun 20 2022

Convection will be the main aviation challenge this period,
especially this afternoon into tonight. Coverage is still very
uncertain, so went VCTS where best potential exists, and will
update later as confidence increases. MVFR cigs possible later
tonight across DVL, GFK, TVF, BJI areas.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 1 AM CDT Tuesday for NDZ008-016-027-
     030-039-049-052-053.

     Heat Advisory until 1 AM CDT Tuesday for NDZ026-028-029-038-054.

MN...Excessive Heat Warning until 1 AM CDT Tuesday for MNZ001>004-007-
     029-030-040.

     Heat Advisory until 1 AM CDT Tuesday for MNZ005-006-008-009-
     013>017-022>024-027-028-031-032.

SHORT TERM...TG
LONG TERM...WJB
AVIATION...TG
Hazardous weather outlook, Jun 20, 10:59 AM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1159 AM CDT Mon Jun 20 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-211015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
1159 AM CDT Mon Jun 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hot and humid conditions are expected once again today, with heat
index values around 100. Higher heat index values to 105 will be
possible within the Red River Valley this afternoon.

Numerous severe thunderstorms are possible across eastern ND and
northwest MN this afternoon and evening. The main hazards will be
large hail up to 2 inches and damaging wind gusts over 80 mph.
Isolated tornadoes are also possible. Localized flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may be possible Tuesday afternoon north of Highway
2. Small hail and occasional lightning would be the main threats.
Windy conditions may also be possible Tuesday, and gusts around
40 mph will be possible mainly from the Red River Valley and west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

NDZ006-007-014-015-024-211015-
Towner-Cavalier-Benson-Ramsey-Eddy-
1159 AM CDT Mon Jun 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are possible this afternoon and
evening. The main hazards will be large hail up to 2 inches and
damaging wind gusts over 80 mph. Isolated tornadoes are also
possible. Localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may be possible Tuesday afternoon north of Highway
2. Small hail and occasional lightning would be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Special weather statement, Jun 20, 2:50 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
350 PM CDT Mon Jun 20 2022

MNZ015-016-022-023-027-028-202130-
West Becker MN-East Becker MN-Mahnomen MN-South Clearwater MN-
East Polk MN-North Clearwater MN-
350 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southeastern Polk,
Mahnomen, western Becker and southern Clearwater Counties through 430
PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern White Earth Nation, or 20 miles north of Detroit Lakes,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Northwestern Tulaby Lake around 400 PM CDT.
  Naytahwaush and Beaulieu around 405 PM CDT.
  Mahkonce around 410 PM CDT.
  Roy Lake around 415 PM CDT.
  Pine Bend, Island Lake in Mahnomen County and Rice Lake around 420
  PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota.

&&

LAT...LON 4681 9586 4697 9615 4765 9571 4746 9521
TIME...MOT...LOC 2050Z 208DEG 45KT 4711 9583

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Spender/TG
Special weather statement, Jun 20, 3:12 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
412 PM CDT Mon Jun 20 2022

MNZ001-NDZ027-202200-
West Polk MN-Grand Forks ND-
412 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of northwestern Polk
and southeastern Grand Forks Counties through 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thompson, or 9 miles southwest of Grand Forks, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Merrifield around 420 PM CDT.
  Grand Forks and Bygland around 425 PM CDT.
  Mallory around 430 PM CDT.
  East Grand Forks and Davidson around 435 PM CDT.
  Tabor and Sherack around 455 PM CDT.

Other locations impacted by this storm include Grand Forks Airport.

This includes Interstate 29 between mile markers 130 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota...and northeastern North Dakota.

&&

LAT...LON 4814 9665 4771 9688 4782 9725 4817 9700
      4818 9696
TIME...MOT...LOC 2111Z 211DEG 29KT 4778 9714

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Spender/TG

The radar

The Fargo/Grand Forks radar (KMVX), 45 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Grand Forks

When
June 20, 3:21 PM CST
Where
Grand Forks County, 2.27 mi SSW of Grand Forks
Measured
1 in hail
Reported by
NWS Employee
Coordinates
47.890, -97.070

Hail, Grand Forks

When
June 20, 3:30 PM CST
Where
Grand Forks County, 2.76 mi S of Grand Forks
Measured
1 in hail
Reported by
Public
Coordinates
47.880, -97.050

Dime to quarter sized hail for about 5 minutes, through about 335 pm CDT. Reports and photos were relayed via social media.

Thunderstorm Wind, Barnes

When
June 20, 4:35 PM CST
Where
Barnes County, 1.58 mi WSW of Fingal
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.760, -97.880

Peak wind gust was measured at an NDAWN station at 3 meters.

Hail, Barnes

When
June 20, 4:47 PM CST
Where
Barnes County, 2.28 mi NNW of Kathryn
Measured
1.25 in hail
Reported by
Public
Coordinates
46.760, -97.790

Thunderstorm Wind, Cass

When
June 20, 5:05 PM CST
Where
Cass County, 4.15 mi S of Lynchburg
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.720, -97.250

Peak wind was measured an an NDAWN station at 3 meters.

Thunderstorm Wind, Cass

When
June 20, 5:10 PM CST
Where
Cass County, 2.92 mi SSW of Buffalo
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.880, -97.550

Semi-truck trailer combination was blown off of Interstate 94.

Thunderstorm Wind, Cass

When
June 20, 5:24 PM CST
Where
Cass County, 3.49 mi S of Fife
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.820, -96.970

Received a public report of an estimated 70 mph wind gust.

Thunderstorm Wind, Cass

When
June 20, 5:32 PM CST
Where
Cass County, 1.58 mi ESE of Horace
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.740, -96.850

Interstate 29 signs were bent and damaged. Storage trailers and grain augers were blown over. Metal roofing and sheathing was found scattered up to one quater mile downstream. Most damage and debris was between mp54 and mp56 on interstate 29. Time estimated based on radar.

Thunderstorm Wind, Cass

When
June 20, 5:36 PM CST
Where
Cass County, 1.17 mi NE of St Benedict
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.730, -96.810

Power poles were reported as blown down to the south of Wild Rice.

Thunderstorm Wind, Cass

When
June 20, 5:37 PM CST
Where
Cass County, 1.46 mi SSW of (Far)hector Intl Arp
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.900, -96.830

Peak wind was measured at the ASOS located at the Fargo Airport. /KFAR/.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1042540, 1042541, 1042543, 1042544, 1042545, 1042547, 1042548, 1042549, 1042550, 1042551.